Colorado, 2009

Hail and Damaging Wind in Colorado, June 5, 2009

June 5, 2009 · NWS BOU · 4 events in 2 counties and zones

A severe thunderstorm produced a gust to 66 mph in northern Weld County. In addition, a lightning strike killed a man in Evans.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced a gust to 66 mph in northern Weld County. In addition, a lightning strike killed a man in Evans. A strong thunderstorm produced hail up to the size of nickels in Denver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 5, 2:00 PM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 5, 2:00 PM MST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT FRI JUN 5 2009

.SHORT TERM...ANOTHER DAY WHERE LACK OF SFC HEATING HAS INHIBITED
CONVECTION...AT LEAST THROUGH THE MID AFTERNOON HOURS. ANOTHER BATCH
OF MID-HI LVL CLOUDINESS HAS MOVED BACK ACROSS WESTERN PORTIONS OF
THE AREA...AS SFC TEMPS HAVE BEEN STEADY IN THE MID-UPPER
70S...WHERE LAPS ANALYSIS STILL SHOWING QUITE A BIT OF CIN STILL
AROUND. SO FAR ONLY WEAK SHOWERS TRYING TO GO IN THE MOUNTAINS AND
ARE EFFECTIVELY DYING AS THEY TRY AND MOVE OUT OVER THE PLAINS.
CONVECTIVE TEMPS WERE AROUND 80 DEGREES THIS AFTN SO STILL NEED A
FEW MORE DEGREES AND IT WILL BE CLOSE. QG VERTICAL VELOCITY GRIDS
INDICATE THE BEST UPWARD FORCING WILL BE ACROSS WYOMING WHERE STORMS
ARE FIRING UP THERE. THIS IS NOT CLOSE ENOUGH TO HELP OUR CAUSE FOR
THUNDERSTORM DEVELOPMENT UNTIL MAYBE THIS EVENING. MOST MOUNTAIN
LOCATIONS HAVE MIXED OUT WITH STRONGER SW FLOW ALOFT MOVING INTO
COLORADO SO NOT EXPECTING MORE THAN ISOLATED WEAK CONVECTION THERE.

ACROSS THE PLAINS...AIRMASS IS MIXING OUT ACROSS THE PALMER DIVIDE
AS SFC DEWPOINTS HAVE DROPPED DOWN IN THE MID-UPR 30S. THIS HAS
INDUCED A DRY-LINE BOUNDARY...AS SFC DEWPOINTS TO THE NORTH AND EAST
HAVE REMAINED IN THE LOWER TO MID 50S. EXPECT THE BOUNDARY TO
CONTINUE SLOWLY MOVING NORTH AND EAST...SO EXPECT BEST CHANCES FOR
SEVERE STORMS STILL REMAINS EAST AND NORTH OF THE DENVER AREA. SPC
HAS JUST ISSUED A TORNADO WATCH FOR THE ABOVE DEFINED OUT AREAS.
HOWEVER...STILL LOOKS LIKE STORMS ARE STILL A FEW HOURS AWAY FROM
DEVELOPING. STILL A LOT OF QUESTIONS. STORMS THAT DO DEVELOP ARE
LIKELY TO BECOME SEVERE WITH SFC BASED CAPES IN UPWARDS OF 2000J/KG
WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. FURTHER NORTHEAST...THE
TORNADO THREAT INCREASES WITH GOOD LOW LVL SHEAR AND INCREASING
SERLY LOW LVL FLOW.

AS FOR SATURDAY...A DRIER SOUTHWEST FLOW PATTERN WILL BECOME MORE
ESTABLISHED ACROSS COLORADO WHICH WILL LIMIT ANY THUNDERSTORM
DEVELOPMENT. DROPPED POPS TO LOW ISOLATED FOR THE ENTIRE AREA...WITH
THE EXCEPTIONS OF A FEW HIGH BASED STORMS AT BEST. AFTERNOON TEMPS
WILL BE RISING INTO THE LOWER 80S ACROSS LOWER ELEVATIONS.

.LONG TERM...SOME MOISTURE BEING ADVECTED FROM THE NORTHERN GREAT
PLAINS SATURDAY NIGHT WILL ALLOW A SLIGHT CHANCE FOR SHOWERS MAINLY
OVER THE NORTHEASTERN CORNER OF THE STATE. MODERATE TO STRONG
SOUTHWESTERLY FLOW ALOFT WILL CONTINUE SATURDAY NIGHT AND SUNDAY
AHEAD OF TWO MERGING SYSTEMS. WITH THE UPPER TROUGH MOVING OVER
WESTERN CO SUNDAY...COOLER TEMPERATURES AND AN INCREASE IN LOW LEVEL
MOISTURE ARE EXPECTED. BEST CHANCE OF SHOWERS AND THUNDERSTORMS
SUNDAY AFTERNOON WILL BEGIN NORTH AND EAST OF AKRON THEN MOVE
SLIGHTLY SOUTH AHEAD OF A COLD FRONT MOVING INTO THE STATE FROM THE
NORTHWEST. CAPES ARE FORECASTED TO BE AROUND 2300 J/KG...PROVIDED IT
CAN REACH THE MID 70S. ALONG THE FRONT RANGE CAPES ARE BEING
FORECASTED AROUND 300-600 J/KG.  SURFACE LOW OVER CENTRAL CO COULD
PROVIDE SOUTHERLY WIND AND POSSIBLE DENVER CYCLONE PATTERN. THE LOW
LEVEL SHEAR ASSOCIATED WITH A DENVER CYCLONE MAY HELP INITIATE
THUNDERSTORM DEVELOPMENT. THE TROF AXIS ASSOCIATED WITH THE MERGING
STORM SYSTEM IS PROGGED TO MOVE ACROSS COLORADO LATE SUNDAY NIGHT
INTO MONDAY...WITH SOME SHOWERS LINGERING SUNDAY NIGHT INTO MONDAY
MORNING.  THE COLD FRONT PASSAGE SUNDAY EVENING WILL COMBINE WITH
THE UPPER TROUGH AXIS PASSING OVER THE STATE...COOLING
TEMPERATURES...INCREASING MOISTURE AND EASTERLY SURFACE WINDS. AS A
RESULT...COOL...MOIST AND RELATIVELY STABLE CONDITIONS WILL BE IN
PLACE ON MONDAY...ESPECIALLY ALONG THE FRONT RANGE. MAXIMUM
TEMPERATURES MONDAY ARE EXPECTED TO BE ABOUT 10 TO 15 DEGREES BELOW
THE NORMAL OF 80 DEGREES F FOR THIS TIME OF YEAR.
TUESDAY THROUGH THURSDAY...AN UPPER RIDGE WILL BUILD TO THE SOUTH OF
COLORADO KEEPING WESTERLY TO SOUTHWESTERLY FLOW ALOFT OVER THE
STATE. TEMPERATURES WILL REBOUND INTO THE 70S AND SEVERAL WEAK
SHORTWAVES WILL ALLOW AFTERNOON AND EVENING CONVECTIVE PATTERN TO
RETURN...THEREFORE KEPT THE ISOLATED TO SCATTERED POPS IN THE
FORECAST.

&&

.AVIATION...A LIGHT E-SE SFC WINDS ACROSS LOCAL AIRPORTS WITH A
BOUNDARY ROTATING NE...TO THE EAST OF APA/DEN. EVENTUAL TS MAY
DEVELOP IN/NEAR THE BOUNDARY BETWEEN 23-02Z. EXPECT STRONGEST STORMS
TO BE NORTH/EAST OF LOCAL AIRPORTS BUT OUTFLOW MAY LEAD TO SOME
STRONG WIND GUSTS UP TO 35KT. A RETURN TO DRAINAGE WIND PATTERNS
ONCE TS DIMINISH LATER THIS EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Jun 5, 9:54 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1054 AM MDT FRI JUN 05 2009

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1054 AM MDT FRI JUN 05 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON...THEN SCATTERED STORMS ON THE PLAINS IN THE LATE
AFTERNOON AND EVENING. WIND SHEAR REMAINS FAVORABLE FOR SEVERE
THUNDERSTORMS...HOWEVER THERE IS UNCERTAINTY ABOUT WHETHER IT WILL
BE WARM ENOUGH FOR WIDESPREAD THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. TEMPERATURES HAVE BEEN SLOW TO WARM THIS MORNING AND WITH
EVEN MORE MIDDLE AND UPPER LEVEL MOISTURE MOVING IN FROM THE
WEST...THIS WILL ALSO SLOW THE HEATING PROCESS. AT THE LOW
LEVELS...A DRIER...SOUTHWEST FLOW WILL BEGIN TO MIX DOWN ACROSS THE
MOUNTAINS AND ADJACENT PLAINS...SO THE HIGHEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE EAST OF A LINE FROM CHEYENNE TO LIMON IN THE
LATE AFTERNOON AND EVENING HOURS.

THE MAIN THREAT FROM STORMS TODAY WILL BE LARGE HAIL...HOWEVER
DAMAGING WINDS AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A DECREASE IN ACTIVITY SATURDAY WITH JUST A SLIGHT
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER THE REGION.  THE
CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE SUNDAY AFTERNOON
AND EVENING...WITH INCREASING LOW LEVEL MOISTURE OVER THE NORTHEAST
PLAINS WITH SOME SEVERE THUNDERSTORMS POSSIBLE.  THE CHANCE OF
SHOWERS WILL CONTINUE LATE SUNDAY INTO MONDAY WITH THE PASSAGE OF AN
UPPER LEVEL WEATHER DISTURBANCE AND SURFACE COLD FRONT. COOLER
TEMPERATURES AND RELATIVELY STABLE CONDITIONS CAN BE EXPECTED ON
MONDAY. TUESDAY THROUGH THURSDAY WILL RETURN TO AN AFTERNOON AND
EVENING CONVECTIVE PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM TODAY...MAINLY NORTH AND
EAST OF A LINE FROM LIMON TO GREELEY.

ENTREKIN/KRIEDERMAN

In the hours before

Special weather statement, Jun 5, 7:14 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
814 PM MDT FRI JUN 5 2009

COZ040-045-060245-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
814 PM MDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN ARAPAHOE COUNTY
  SOUTHWESTERN ADAMS COUNTY
  DENVER COUNTY

AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS
TO AROUND 40 MPH.  THIS STORM WAS LOCATED OVER CENTRAL DENVER...
MOVING EAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WATKINS...
SHERIDAN...MANILA VILLAGE...FEDERAL HEIGHTS...BUCKLEY AFB...DENVER
INTERNATIONAL AIRPORT...SOUTH CENTRAL WESTMINSTER...SOUTHWESTERN
THORNTON...NORTHERN ENGLEWOOD...DENVER...COMMERCE CITY AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3993 10448 3965 10452 3964 10505 3986 10503
TIME...MOT...LOC 0215Z 266DEG 20KT 3973 10497

The radar

The Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Denver

When
June 5, 7:18 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.960

Hail, Denver

When
June 5, 7:22 PM MST
Where
Denver County, 2.96 mi NNW of Denver
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.770, -104.950

Lightning, Weld

When
June 5, 7:45 PM MST
Where
Weld County, Evans
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.380, -104.680

A man was killed by lightning while crossing an open field. The victim was struck behind the right ear; the bolt then exited out both of his ankles.

Thunderstorm Wind, Weld

When
June 5, 10:10 PM MST
Where
Weld County, 21 mi N of New Raymer
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.834, -103.780

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Weld2009-06-0521MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163419, 163420, 165689, 169955.